Virginia, 2003

Hurricane in Virginia, September 18 to 19, 2003

September 18 to 19, 2003 · NWS AKQ · 6 events in 6 counties and zones

Hurricane Isabel was a Category 1 hurricane as it crossed the Wakefield WFO county warning area. Sustained tropical storm force winds with frequent gusts to hurricane force occurred over interior southeast Virginia.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$6.0 million
Crop damage
$3.7 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Hurricane Isabel was a Category 1 hurricane as it crossed the Wakefield WFO county warning area. Sustained tropical storm force winds with frequent gusts to hurricane force occurred over interior southeast Virginia. Isabel made landfall near Ocracoke Inlet in North Carolina, tracked northwest into central Virginia just west of Richmond, then continued northward into western Pennsylvania. Approximately several thousand persons were evacuated and housed in numerous shelters across interior southeast Virginia. The unusually large wind field uprooted many thousands of trees, downed many power lines, damaged hundreds of houses, and snapped thousands of telephone poles and cross arms. Hundreds of roads, including major highways, were blocked by fallen trees. Over 2 million customers of Dominion Virginia Power were without electricity. Local electrical cooperatives also reported thousands of customers were without power. The lowest sea level pressure recorded was 987 mb at Portsmouth Virginia. Isabel will be remembered for the greatest wind and storm surge in the region since Hazel in 1954, and the 1933 Chesapeake-Potomac Hurricane. Also, Isabel will be remembered for the most extensive power outages ever in Virginia, and permanent change to the landscape from all the fallen trees and storm surge. Rainfall amounts ranged from 3 to 7 inches across interior southeast Virginia. Inland flooding due to heavy rainfall occurred over parts of interior southeast Virginia. High water was reported on Route 460 in Prince George and Route 40 in Sussex County. Eight deaths can be directly attributed to Isabel in the Wakefield area of responsibility, with 7 in Virginia. There were more than 15 deaths indirectly attributed to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 18, 8:00 AM EST, 0 minutes earlier.

Area forecast discussion, Sep 18, 8:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
900 AM EDT THU SEP 18 2003

UPDATE TO BE ISSUED SHORTLY TO INCLUDE TORNADO WATCH #925 UNTIL 8PM.

.OVERVIEW...ISABEL IS THE STORY FOR THE NEXT 24 TO 30 HRS ACRS
THE FA.  THE HURRICANE IS STILL FCST TO MAKE LANDFALL JUST S OF
CAPE HATTERAS SHORTLY BEFORE NOON TODAY...THEN TRACK N ACRS
CNTRL AND NRN VA THIS EVENG THRU TNGT.  VRY HVY RAINS...HIGH/
DAMAGING WNDS AND DANGEROUS STORM SURGE (ALONG THE BAY AND
CST) WILL AFFECT THE AREA.  DRYING OUT/CALMING DWN FRI AFTN/
EVENG...AS STORM MOVES N THRU ERN GRT LKS AND INTO ERN CANADA.

.SHORT TERM...RAIN BANDS WELL IN ADVANCE OF ISABEL WERE SPREADING
INTO NE NC AND EXTRM SE/SCNTRL VA ERLY THIS MORNG.  WNDS WERE
GUSTING TO ARND 40 MPH NR THE CST IN THOSE AREAS.

.EXTENDED...NICE/DRY WKND STILL EXPECTED AS HI PRES SLIDES
INTO/ACRS FA.

.PRELIMINARY TEMPS/POPS...
SBY 72 68 81 64 / 100 100 60 10
OXB 72 68 81 64 / 100 100 40 10
WAL 73 68 82 64 / 100 100 40 10
FVX 70 64 82 61 / 100 100 60 10
RIC 70 65 83 62 / 100 100 60 10
PTB 70 66 85 62 / 100 100 40 10
AKQ 72 67 84 63 / 100 100 40 10
PHF 74 69 84 65 / 100 100 40 10
ORF 74 69 84 66 / 100 100 40 10
ECG 75 70 85 66 / 100 100 40 10

.AKQ...
.MD...TROPICAL STORM WARNING...FLOOD WATCH AND TORNADO WATCH
MDZ021>025.
.VA...HURRICANE WARNING EASTERN VA VAZ074>078-084>086-089>091-
093>100. INLAND HURRICANE WIND WARNING VAZ081-082-087-088-092.
INLAND TROPICAL STORM WIND WARNING VAZ048-049-060>073-079-080-
083. FLOOD WATCH THROUGH FRIDAY MORNING VAZ048-049-060>100.
TORNADO WATCH VAZ072>078-VAZ081>086>VAZ087>100
.NC...HURRICANE WARNING COASTAL NORTHEAST NORTH CAROLINA
NCZ015>017-030>032-102. INLAND HURRICANE WIND WARNING NCZ012>014.
FLOOD WATCH INTO FRIDAY MORNING NCZ012>017-030>032-102. TORNADO
WATCH NCZ012>017-NCZ030>032-NCZ102

GINGRICH/44
Hazardous weather outlook, Sep 18, 4:35 AM EST, 3 hours 25 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

HURRICANE ISABEL WILL AFFECT THE ENTIRE AREA THROUGH TONIGHT.  COASTAL
AREAS WILL SEE A SIGNIFICANT STORM SURGE.  ALL AREAS ARE UNDER THE
THREAT OF ISOLATED TORNADOES.  HEAVY RAIN WILL CAUSE POSSIBLE INLAND
FLOODING.  AN EXTREMELY LARGE WIND FIELD WILL CAUSE MANY TREES TO BE
DOWNED.  SEE HLSAKQ (WTUS81)...AND FFAAKQ (WGUS61) FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Charles City

When
September 18, 8:00 AM EST to September 19, 3:00 AM EST
Where
Charles City forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Greensville

When
September 18, 8:00 AM EST to September 19, 3:00 AM EST
Where
Greensville forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Hurricane (Typhoon), New Kent

When
September 18, 8:00 AM EST to September 19, 3:00 AM EST
Where
New Kent forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Prince George

When
September 18, 8:00 AM EST to September 19, 3:00 AM EST
Where
Prince George forecast zone
Deaths
1 direct, 0 indirect
Property damage
$6.0 million
Crop damage
$3.7 million
Reported by
EMERGENCY MANAGER
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Southampton

When
September 18, 8:00 AM EST to September 19, 3:00 AM EST
Where
Southampton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Sussex

When
September 18, 8:00 AM EST to September 19, 3:00 AM EST
Where
Sussex forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), New Kent2003-09-1847MaleOutside/Open AreasDirect
Hurricane (Typhoon), Prince George2003-09-1848MaleOutside/Open AreasDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372181, 5372182, 5372183, 5372184, 5372185, 5372186.